• Hi. It’s great to see you. Welcome!

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life. Amongst our membership there is a wealth of expertise that has been developed through having to deal with mental health issues.

    We are an actively moderated forum with a team of experienced moderators. We also have a specialist safety team that works extra hard to keep the forum safe for visitors and members.

    Register now to access many more features and forums!

New to antidepressants and in need advice

N

NoNamesBasis

New member
Joined
Apr 8, 2019
Messages
2
Location
UAE
Hi everyone, I am new to this forum. For years, I have suffered with what I now think was a mixture of depression and anxiety. I have a tendency for automatic negative thoughts and get disproportionately worried and anxious about most things in life, to the point of feeling sheer fear. I have had my fair share of traumatic experiences in life, remnants of which are continuing. About nine months ago, I had a number of bad things happen to me, which ended up being the catalyst in me seeking help a month or so ago. I have tried CBT a little while ago but it wasn't helping because I wasn't in the right head space to even begin to take on her advice. Eventually, I saw a psychiatrist, was diagnosed with severe depression and prescribed 10mg Cypralex. I was told it will help deal with my panic attacks, my anxiety and depression. I was one of the few people for whom it began to work almost immediately. I started feeling calmer within a few days. However, side effects kicked in too. Firstly, I was nauseous and had no appetite. That came and went. However, the night sweats, constant lethargy and complete emotional blunting only got worse with every day. I felt like I wasn't living, just functioning, every day and sometimes it seemed like an out of body experience, watching myself say and do things but feeling nothing about it. No love, no empathy, no connection to anyone. I went from a person who is quite touchy feely to someone who couldn't even think about touching someone else, let alone being intimate. But I was calm. I didn't feel anxious. I didn't really feel anything. I went back to my doctor a few times and finally he said I should come off Cypralex because the side effects were simply too much. I have been put on Brintellix and I am now in my fourth day of taking it, together with 5mg Cypralex for the week to get used to being off it. It is frustrating because my anxiety has come back and, while I am no longer lethargic or emotionally blunted, I am also not in control of my emotions the way I was and this scares me. I know Brintellix takes a while to start working and just because Cypralex had an almost immediate effect on me, it doesn't mean that so will Brintellix. However, right now I feel like I am taking both and benefiting from none. My anxiety is back, I have terrible night sweats and bad dreams every night.

My question is - will this get better? Has anyone here taken Brintellix and, if so, how long did it take you to get the benefits of it? I don't want to stay on medication for very long and I know I need therapy but my doctor said he does not feel it would be a good idea to do so, until I feel more stable on the anti depressants, since therapy is hard work and requires a lot of dedication and motivation on the part of the patient. I am eager to get started but he says he won't refer me to a psychologist until I feel 70-80% better with help of the medication and we have settled on which anti depressants we are taking. Is that right, in your experience? I would love to hear from you. Thank you.
 
Soul_Deeps

Soul_Deeps

Well-known member
Joined
Aug 31, 2017
Messages
189
Location
Germany
Meds should only ever be a support to therapy, not something you take to make you "ready" for it. I would agree that therapy requires a lot of dedication and motivation though.

I've only taken Escitalopram (it's Cipralex) for a limited amount of time but nothing else and never will again. I am really not a fan of ADs. I mean sure it can help, but it seriously messes with your brain which is where all the side effects come from.

To answer the question how it will affect you, how long it will take to function or which side effects are there to come can nobody say. Everyone makes a different experience on this, that is why there is often a lot of testing involved and individuals try out multiple different meds.

Maybe it will help you in a way you wish for, maybe it will not. In any case though you should start a therapy.
 
N

NoNamesBasis

New member
Joined
Apr 8, 2019
Messages
2
Location
UAE
Thanks, Soul_Deeps. I was never a fan of ADs either but I feel like, at this point, they were my only choice. I was so far down in the weeds that there didn't seem to be a way out. The ADs, even with their side effects, seem to be giving me a chance to catch my breath.

I did wonder about my doctor's approach to no therapy until I am stronger and feeling 80% better. Is there any way I can address this with him? I do need his referral in order to see a psychologist and have it covered under insurance. Every time I mention therapy, he says it's not time yet.
 
Soul_Deeps

Soul_Deeps

Well-known member
Joined
Aug 31, 2017
Messages
189
Location
Germany
Well sure, it's totally fine to take them if they help. I am sorry, I didn't want to sound like it was a terrible idea in general, they are just not for me and I am glad everytime someone can make it without them, but of course there are also cases or situations when they can help.:)

I mean, isn't therapy for people who need help? I would imagine people who feel strong and healthy are not the ones who need a therapy. So the argument to first get better before making a therapy doesn't make much sense to me. I am sorry you have such an unfair system over there. You shouldn't need a referral to be able to reach out for help. I think the only two things you could do are: Either try to bring him to reason by explaining that you are certain a therapy is what can help you right now and be insistent about it; Or switch to another doctor.:unsure:
 
Top